Heavy Rain, Cape Girardeau
- When
- May 27, 6:40 PM CST to 7:40 PM CST
- Where
- Cape Girardeau County, Cape Girardeau
- Reported by
- Trained Spotter
- Coordinates
- 37.300, -89.530
Standing water was observed on some roads in Cape Girardeau.
Scattered thunderstorms developed in a very unstable atmosphere in the heat of the afternoon. Remnant upper level vorticity centers originating from convective complexes over Arkansas and Missouri helped generate these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Scattered thunderstorms developed in a very unstable atmosphere in the heat of the afternoon. Remnant upper level vorticity centers originating from convective complexes over Arkansas and Missouri helped generate these storms. Copious amounts of rain fell in isolated storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 27, 5:35 PM CST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 635 PM CDT WED MAY 27 2009 .UPDATE... UPDATED AVIATION SECTION FOR 00Z TAF ISSUANCE. && .DISCUSSION... WE WILL HAVE HIGH CHC-LIKELY POPS ALONG/AHEAD OF AN APPROACHING COLD FRONT ATTENDANT TO ITS SURFACE LOW PRESSURE SYSTEM. LATEST SWODY1 EXPANDED SLGT RISK TO COVER ENTIRE FA...IN WARM/UNSTABLE MAINLY DAYTIME AIRMASS WITH MARGINALLY SUPPORTIVE LAPSE RATES FOR ISOLD SVR. UPPER WAVE/TROF MOVES FRONT INTO/THRU REGION TONIGHT-THU. CONTINUE POPS AHEAD OF/ALONG/AND SLIGHTLY BEHIND FRONT ITSELF...AT LEAST TIL UPPER WAVE KICKS OUT THU NIGHT. RELATIVELY DRIER AIRMASS FILLING IN THE WAKE OF THE DEPARTING FRONT WILL BE SHORT- LIVED...WITH NW FLOW PERTURBATION COMING DOWN AND REINTRODUCING A POP ACROSS OUR NWRN 1/2 CWA SATURDAY...FANNING OUT AS IT SPREADS SOUTH AND EAST THRU SAT NIGHT. SPC LIKEWISE OUTLOOKS SLGT RISK OF SVR FOR THIS TIME PERIOD AS WELL. SUN-MON LOOK DRY FOR NOW...WITH RETURN POPS BY DAYS 6-7 AS FAIRLY ACTIVE SPRING LIKE PATTERN REMAINS IN PLAY. HAVE TAKEN BLEND OF MOS GIVEN SIMILARITIES AND WORKED INTO COLLAB PIC...BOTH TEMPS/POPS NOT BEING TOO FAR APART. && .AVIATION... CONVECTION WILL LIKELY AFFECT THE TAF SITES EARLY TONIGHT...EITHER DIRECTLY OR IN THE VICINITY OF. OTHERWISE GRADUALLY SHIFTING WINDS FROM SSW TO WNW WITH FROPA. KEPT PREVIOUS FORECAST INCLUSION OF LOW CIGS BEHIND THE FRONT LATE TONIGHT INTO THURSDAY MORNING...FOLLOWED BY GRADUAL IMPROVEMENT MIDDAY THROUGH AFTERNOON. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1245 PM CDT WED MAY 27 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-281000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1245 PM CDT WED MAY 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THE SLIGHT RISK OF SEVERE THUNDERSTORMS HAS BEEN EXPANDED TO INCLUDE ALL OF THE QUAD STATE...MAINLY THIS AFTERNOON AND EVENING. DAMAGING WIND GUSTS AND LARGE HAIL WILL BE THE PRIMARY THUNDERSTORM SEVERE WEATHER HAZARDS. LIGHTNING AND LOCALLY HEAVY RAIN CAN ALSO BE EXPECTED. RIVERS WILL REMAIN IN FLOOD...PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF SOUTHERN ILLINOIS... SOUTHWEST INDIANA...AND WESTERN KENTUCKY SATURDAY AFTERNOON AND SATURDAY NIGHT. THIS INCLUDES A SLIGHT CHANCE OF SEVERE STORMS WITH THE POTENTIAL FOR DAMAGING WINDS OR LARGE HAIL. PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS ON RIVER FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION REQUEST MAY OCCUR THIS AFTERNOON OR SATURDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 616 PM CDT WED MAY 27 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-280100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN... JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO... MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE... EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON... BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON... MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD... DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO... CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL... CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF... BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID 616 PM CDT WED MAY 27 2009 ...SIGNIFICANT WEATHER ADVISORY... SCATTERED STRONG THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY THROUGH 800 PM. SOME OF THE STORMS MAY PRODUCE PENNY TO NICKEL SIZE HAIL...LOCALLY STRONG WIND GUSTS 40 TO 50 MPH...AND VERY HEAVY RAIN IN A SHORT AMOUNT OF TIME. HEAVY RAIN COULD CAUSE LOCALIZED FLOODING. MOVEMENT OF THE STORMS WILL BE NORTHEAST UP TO 25 MPH.
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
Standing water was observed on some roads in Cape Girardeau.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166271.